Format

Send to

Choose Destination
Am J Emerg Med. 1992 Sep;10(5):429-30.

Acute nutmeg intoxication.

Author information

1
Section of Emergency Medicine, University of Chicago Hospitals and Clinics, IL 60637.

Abstract

Nutmeg is a common household spice sometimes abused for its hallucinogenic properties. This abuse is well reported in the medical literature over the last century. Ingestion of less than one tablespoon can produce symptoms similar to those of an anticholinergic toxic episode. Common presenting complaints are hallucinations, palpitations, and feelings of impending doom. We report a case of intentional nutmeg intoxication in a 23-year-old college student. As laboratory tests are usually normal, this diagnosis should be considered in patients presenting with an acute psychotic break accompanied by symptoms resembling an anticholinergic toxic episode. Treatment is primarily supportive once other life-threatening conditions have been ruled out.

PMID:
1642706
DOI:
10.1016/0735-6757(92)90069-a
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center